Alert archive / South Carolina / Wind Advisories in 2024

Wind Advisory 4, NWS Columbia, SC

April 10, 20245 counties in Georgia; 18 counties in South Carolina

NWS Columbia, SC issued this wind advisory at Apr 10, 2024, 2:02 PM EDT for 5 counties in Georgia; 18 counties in South Carolina. It took effect at Apr 11, 2024, 4:07 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2024, 2:02 PM EDT (18:02 UTC)
In effect from
Apr 11, 2024, 4:07 AM EDT
Expired
Apr 11, 2024, 8:00 PM EDT
In force
16 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS72 KCAE 101802
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
202 PM EDT Wed Apr 10 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-110700-
/O.NEW.KCAE.WI.Y.0004.240411T1200Z-240412T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Batesburg-Leesville, Lugoff, Springfield,
Bowman, Lexington, McCormick, Cheraw, Johnston, Lincolnton,
Williston, Winnsboro, Orangeburg, Evans, Seven Oaks, Summerton,
Lancaster Mill, North, West Columbia, Springdale, Branchville,
Newberry, Denmark, Elgin, Bishopville, Lancaster, Elloree,
Martinez, Pageland, Santee, Camden, Clarks Hill, Holly Hill,
Augusta, Sumter, Waynesboro, Red Bank, St. Matthews, Manning,
Blackville, Barnwell, Indian Land, Ridge Spring, Murphys Estates,
Edgefield, Andrew Jackson State Park, Neeses, Oak Grove, Van
Wyck, Eutawville, Carolina Commons Shopping Center, North
Augusta, Community of Almond Glen, Columbia, Thomson, Brookdale,
Bamberg, Saluda, Cayce, Aiken, and Winnsboro Mills
202 PM EDT Wed Apr 10 2024

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts to around 40 mph 
  expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 8 AM to 8 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

EC
4 follow-up statements
127 
WWUS72 KCAE 110204
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1004 PM EDT Wed Apr 10 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-120000-
/O.CON.KCAE.WI.Y.0004.240411T1200Z-240412T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Community of Almond Glen, Winnsboro,
Camden, Bamberg, Denmark, Holly Hill, McCormick, Ridge Spring,
Van Wyck, Barnwell, Cheraw, Bowman, Bishopville, Blackville, St.
Matthews, Springfield, Pageland, Edgefield, Augusta, Lincolnton,
Johnston, Summerton, Murphys Estates, Lancaster, Red Bank, Aiken,
Newberry, Brookdale, Branchville, Springdale, Winnsboro Mills,
Oak Grove, Evans, Saluda, Lexington, North, Orangeburg, Martinez,
Carolina Commons Shopping Center, Columbia, Williston,
Eutawville, Andrew Jackson State Park, Waynesboro, Sumter, Seven
Oaks, Indian Land, Lancaster Mill, Batesburg-Leesville, Elloree,
West Columbia, Lugoff, Elgin, North Augusta, Cayce, Manning,
Santee, Clarks Hill, Thomson, and Neeses
1004 PM EDT Wed Apr 10 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts to around 40 mph 
  expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 8 AM to 8 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CJR
989 
WWUS72 KCAE 110807
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
407 AM EDT Thu Apr 11 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-120000-
/O.EXT.KCAE.WI.Y.0004.240411T0807Z-240412T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Johnston, Orangeburg, Santee, Eutawville,
St. Matthews, Lincolnton, Thomson, Augusta, Bishopville,
Community of Almond Glen, Springfield, Winnsboro, Elloree,
Neeses, Camden, West Columbia, Ridge Spring, Red Bank, Bamberg,
Branchville, Sumter, Manning, Carolina Commons Shopping Center,
McCormick, Brookdale, Cayce, Aiken, Batesburg-Leesville, Denmark,
Oak Grove, Murphys Estates, Waynesboro, Columbia, Cheraw, North,
Bowman, Newberry, North Augusta, Springdale, Lancaster Mill,
Evans, Clarks Hill, Lexington, Summerton, Edgefield, Winnsboro
Mills, Van Wyck, Barnwell, Saluda, Lancaster, Indian Land, Holly
Hill, Pageland, Martinez, Williston, Seven Oaks, Lugoff, Elgin,
Blackville, and Andrew Jackson State Park
407 AM EDT Thu Apr 11 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
749 
WWUS72 KCAE 111740
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
140 PM EDT Thu Apr 11 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-120000-
/O.NEW.KCAE.LW.Y.0016.240412T1500Z-240413T0000Z/
/O.CON.KCAE.WI.Y.0004.000000T0000Z-240412T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Red Bank, Barnwell, Bowman, Ridge Spring,
Camden, Brookdale, Cayce, Columbia, Andrew Jackson State Park,
Springfield, Van Wyck, Winnsboro Mills, Newberry, Summerton,
Springdale, Holly Hill, McCormick, Batesburg-Leesville,
Lincolnton, Clarks Hill, Elgin, Seven Oaks, Manning, Orangeburg,
Carolina Commons Shopping Center, Martinez, Cheraw, West
Columbia, Oak Grove, Evans, Denmark, Branchville, Edgefield, St.
Matthews, Aiken, Johnston, Lexington, Elloree, Waynesboro,
Winnsboro, Sumter, Community of Almond Glen, North, Pageland,
Eutawville, Lancaster, Bishopville, Saluda, Santee, Neeses,
Augusta, Murphys Estates, North Augusta, Bamberg, Indian Land,
Lancaster Mill, Blackville, Thomson, Lugoff, and Williston
140 PM EDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

* WHAT...For the Wind Advisory, south winds 15 to 20 mph with gusts 
  up to around 40 mph. For the Lake Wind Advisory, west winds 15 to 
  20 mph with gusts up to 35 mph expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...For the Wind Advisory, until 8 PM EDT this evening. For the 
  Lake Wind Advisory, from 11 AM to 8 PM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

BC
696 
WWUS72 KCAE 112353
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
753 PM EDT Thu Apr 11 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-130000-
/O.EXP.KCAE.WI.Y.0004.000000T0000Z-240412T0000Z/
/O.EXT.KCAE.LW.Y.0016.240412T0000Z-240413T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Martinez, Batesburg-Leesville, Johnston,
Oak Grove, Blackville, Bishopville, North Augusta, Springdale,
Andrew Jackson State Park, Van Wyck, Lancaster Mill, Winnsboro
Mills, Evans, Summerton, Denmark, Community of Almond Glen,
Bamberg, Eutawville, Elgin, Orangeburg, Red Bank, Ridge Spring,
Cayce, Lancaster, Augusta, Lincolnton, Williston, Barnwell,
North, St. Matthews, Aiken, Lexington, Indian Land, Saluda,
Pageland, Waynesboro, Brookdale, Holly Hill, Thomson, Seven Oaks,
Columbia, Manning, Clarks Hill, West Columbia, Santee,
Branchville, Edgefield, McCormick, Cheraw, Winnsboro, Murphys
Estates, Camden, Neeses, Elloree, Newberry, Springfield, Bowman,
Carolina Commons Shopping Center, Lugoff, and Sumter
753 PM EDT Thu Apr 11 2024

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT FRIDAY...
...WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

* WHAT...West winds 15 to 20 mph with gusts up to 35 mph expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 8 PM EDT Friday.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

CJR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this wind advisory went out at Apr 10, 6:32 AM EDT, 7 hours 30 minutes earlier.

Area forecast discussion, Apr 10, 6:32 AM EDT, 7 hours 30 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
632 AM EDT Wed Apr 10 2024

.SYNOPSIS...
Mostly dry today with plenty of cloud cover expected. Increasing
rain chances expected late tonight into Thursday ahead of an
approaching strong trough. Isolated strong thunderstorms are
possible with this system. Gusty winds are likely on Thursday
and Friday as a strong low pressure system pushes to our north.
Drier, warmer weather fills in behind the front for the upcoming
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Region remains on the back of surface ridge that is offshore.
This will continue to bring moisture back into the area through
the day ahead of the next approaching system. After a brief
period of sprinkles moves through the northern Midlands this
morning, the majority of today into tonight is still expected
to remain dry across the forecast area. Better energy will be
approaching the area from the west late tonight as a cutoff low
moves through the southern Mississippi Valley/Gulf Coast region.
Southwesterly winds aloft will bring Gulf moisture northward,
and low-level winds bring Atlantic moisture inland ahead of the
approaching upper low and surface cold front. Rain chances are
expected to really begin to increase late tonight after 04z,
with more widespread rainfall moving in by 12z across the
western cwa. Low-level winds increase late tonight ahead of the
front, with gusts around 20 mph possible after 06z. Instability
should be weak through the night, so mainly expected showers,
but isolated thunder can not be completely ruled out towards
morning. As for temperatures, clouds and some warm advection
will help to bring afternoon highs up to around 80 degrees,
while overnight lows tonight are expected to only drop into the
middle 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Very little has changed with the setup on Thursday. The only
difference is that numerous showers with embedded thunderstorms will
be ongoing at the start of the period, carrying over from Wednesday
night. This will be as a decaying MCS pushes eastward across the
southeastern US. From a synoptic scale setup, the signal has been
there for several days now. Given southwesterly flow in the
mid/upper levels atop southeasterly flow near the surface,
kinematics are expected to be intense across the area on Thursday.
Pretty much everything you'd expect - 300 m2/s2+ of 0-3km SRH, 50-70
knots of 0-6km shear, etc. So from a dynamic & kinematic
perspective, model guidance continues to hold steadfast that this is
an impressive system. However, thermodynamically, guidance continues
to show lackluster instability. The aforementioned MCS really throws
a wrench into any potential diurnal heating we would be able to see
between 7a and 10a when the line is likely to push in and through.
Therefore, little instability is forecast to precede this with
little instability available to advect into the region from the
Atlantic. Combine that with meager mid-level lapse rates and the
scenario where we see severe convection becomes limited and
unlikely. Guidance does show some destabilization ahead of the
surface front by the afternoon hours, but we'll be directly under
the axis of the 500 hPa jet streak, with an intense dry slot noted
in model RH forecasts and forecast soundings. Despite having strong
synoptic forcing, it is unlikely we will be able to see enough
instability develop to sustain updrafts in such a detrimental
environment to them. SPC has downgraded the region to a Marginal
Risk as a result of the lack of instability, and think this is
completely reasonable. Considering the intense wind fields, it isn't
out of the question that we see an isolated damaging wind gusts in
the most intense convection, but that should remain isolated.

The other issue to be concerned about on Thursday is high non-
convective wind gusts. Surface pressure falls ahead of the front and
rises behind it are forecast to be intense, so intense wind fields
are expected near the surface. Even with the marginal heating &
mixing that the GFS shows developing Thursday results in the
potential for 40+ mph wind gusts throughout the day. So a Lake Wind
Advisory looks like a no brainer again, with the possibility that a
Wind Advisory may be needed considering the NBM is showing fairly
high probabilities of 40mph winds or greater. Further supporting
this that the ECMWF EFI has continued showing an anomalous wind
threat both Thursday (and Friday). Highs on Thursday should be in
the 70s, with upper 70s possible given that we clear out by the
afternoon hours. Cold front will come through Thursday night,
ushering in surface high pressure very quickly behind it by Friday
night. This likely means we'll have another windy day on Friday,
with models showing deep mixing & 850 hPa flow still in the 35-40
knot range. It is likely that we'll be able to mix all of that down
with forecast soundings showing strong subsidence in the low-levels.
So expect another day of 30-40 mph gusts on Friday. Expect highs in
the 70s under sunny skies.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Not much to say about this period. Heights will slowly rise
through the period, but won't get too crazy high. It is a
favorable set up for low-level warm advection, though, with 850
hPa temps forecast to warm into the 12C-15C range Sun-Wed of
this period. General troughiness/periodic zonal flow is expected
to setup through the end of the period, with low-level ridging
present beneath this. So highs will moderate from the mid 70s on
Saturday to the mid 80s Mon-Wed, with lows in the 50s and 60s.
Weather will generally remain dry.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected through the majority of the TAF period,
with lowering ceilings becoming more possible late in the taf
period.

Plenty of moisture across the region bringing mid and upper
cloudiness to the taf locations this morning. Regional satellite
and surface obs to indicate mvfr ceilings west of aviation
sites, mainly confined to the upstate of SC/GA and western NC.
Latest NBM keeps these lower ceilings just west through this
morning, although still can not rule out a brief period around
12z across the CSRA sites of AGS/DNL. Will handle that with a
tempo group through 14z. After that the, the majority of the
day and early overnight hours will remain vfr. Near the end of
the taf period, ceilings are expected to begin lowering ahead of
an approaching upper low and surface cold front, mainly between
04z-06z. After that periods of rainfall and mvfr ceilings spread
across all taf locations through 12z. Winds will also be on the
increase later this afternoon and overnight, with sustained
winds around 10 knots, and gusts increasing to around 20 knots.

EXTENDED AVIATION OUTLOOK...Potential and confidence for
restrictions increases Thursday as a cold front approaches and
moves through the region. Strong and gusty winds expected
Thursday through Friday. VFR conditions return for the upcoming
weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, Apr 10, 6:41 AM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
641 AM EDT Wed Apr 10 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-111045-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
641 AM EDT Wed Apr 10 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are possible on Thursday ahead of a cold
front. Strong, non-thunderstorm wind gusts are expected both Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Carolina, 2024Wind Advisories in Georgia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.